A couple weeks ago, I had some strange feelings in the genital area. Not so much pain, but some discomfort. I also had burning in the scrotum and noticed it had started turning red. A few days later I went to the doctor (in China) to test. He took a urethral swab to test for Chlamydia. Chlamydia came back negative, but came back positive for what he called Mycoplasma. I had never heard of it and I translated the Chinese on the lap report to mean ureaplasma urealyticum. I know very little about this disease and apparently so do other doctors. I asked the doctor about the redness which started to spread and he said to me that it was "an inside problem, not an outside problem". He prescribed Doxycycline 2 times a day for two weeks. I am still in the process of finishing that medicine.
So my questions are thus:
1. Can ureaplasma urealyticum cause rashes? What would cause such a rash?
2. I am also worried about herpes. In my panic (of course) of being diagnosed with an STD, I started paying attention, especially since the rash had moved up towards my anus and I had started feeling uncomfortable. At one point there was almost a purplish rash around the anus and in my desire to get a good look, I used a camera and I saw what appeared to be...some sort of decent sized blood filled SOMETHING there. However, I'[ve been told herpes blisters are small (1-2mm), usually numerous and of course very painful (the doctor emphasized the painful part), especially during bowel movements. Another website described it like "passing glass". I haven't had any real pain to speak of during bowel movements and other than some discomfort on the skin, it didn't bother me. I also paid attention to see if there was any blood on the toilet paper and for the last few days or so, I've been looking at the stood for signs of blood and I haven't seen any. A few days after my discovery, I returned to a different hospital to a proctologist to figure out what it was (it had been there the previous day) who examined the anus and found nothing. He then took me to an STD/Skin doctor who found nothing as well. This was just this past Sunday. The redness in the skin has also largely gone away though it lingers in some areas.
My symptoms have also largely improved since taking the Doxycycline. So what are your thoughts? What's going on?
As a follow up, I'd like to say today I checked the anus again and that red....thing has returned as well as a purplish rash around the anus. Now, as my post said, I was examined by a proctologist (fingers and all) who didn't notice anything last week. That it's returned now (and I did have a bowel movement previous to checking---but hey maybe thats coincidence) would likely lend credibility to "it's not herpes" direction of thought since I didn't think symptoms come and go so quickly and if there WERE a herpes blister there, it would have been seen by the proctologist, no?
This does not sound like Herpes. You would be getting some blisters or lesions and it would be painful.
In regards to mycoplasma infections, it could be possible. 50% of sexually active people are found to have ureaplasma in the genital tract and some strains of ureaplasma is bad while others may cause no known health issues at all. Without further DNA testing, I doubt you will know what type of ureaplasma was detected. The drug of choice for ureaplasma infections is a macrolide antibiotic. The best choice being azithromycin. Doxycycline is less effective, but if it's helping, that's good news. If you continue to have problems, ask your doctor about treatment with a macrolide such as azithromycine or erythromycin.
I went to a dermatologist today and in my best Chinese, gave the medical history to the doctor and let him examine the anal region as well. He also said he didn't see anything. Just in case, I showed him the photographs I took and he said he saw what I was talking about, but it isn't herpes. I also asked him about the rash and I didn't quite catch the Chinese name of it, but I know he said it's non-STD and he said it was 炎 which means some sort of inflammation. Either way, I'm greatly relieved.
As for Azithromycine, I asked the first doctor about that when I discovered I had mycoplasma and he said they prescribe Doxycycline because in China it's relatively easy to get your hands on Azithromycine and as a result, mycoplasma strains have become more resistant to it, so at this point Doxycycline would be more effective.
glad you are getting better answers at least. continue to follow up with the dermatologist as needed.
best of luck finding out what he really thinks it is too :) Perhaps ask him to write it down and find someone to translate for you?
we have a language line where I work and it's helpful when there is a language issue. perhaps call the clinic to see if they offer anything like that or even an interpreter. beats guessing every time :)
did they prescribe a topical steroid or anything if they think it's mostly inflammation?
if this doesn't clear up, a bacterial swab is also a good idea to rule out things like MRSA.
I will see the doctor next week as I've finished my doxycycline. Out of curiosity, I've had a constant (very) minor throat irritation since around the same time I began the medicine. Not enough to cause me a lot of discomfort but enough to notice it. Is that a side effect of the medicine? I haven't really seen anywhere where it said Doxy can do that, but I'm not really sure what else it would be.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.